Many different medicines and recreational drugs can have a man's sexual arousal and sexual performance. What causes impotence in one man may not affect another man.
If you think that a medication is having a negative effect on your sexual performance, talk to your health care provider. Never stop taking any medication without first talking to your doctor. Some medications may lead to life-threatening reactions if they are not carefully and slowly stopped or changed.
The following is a list of medications and nonprescription drugs that may cause impotence in men:
Antidepressants and other psychiatric medications:
Antihistamine medications (certain classes of antihistamines are also used to treat heartburn):
High blood pressure medicines and diuretics ("water pills"):
Among the antihypertensive medications, thiazides are the most common cause of ED, followed by beta-blockers. Alpha-blockers are, in general, less likely to cause this problem.
Parkinson's disease medications:
Chemotherapy and hormonal medications:
Opiate analgesics (painkillers)
Impotence caused by medications; Drug-induced erectile dysfunction; Prescription medicines and impotence
McVary KT. Clinical practice: Erectile dysfunction. N Engl J Med. 2007;357:2472-2481.
Updated by: David Zieve, MD, MHA, Medical Director, A.D.A.M. Health Solutions, Ebix, Inc., and Louis S. Liou, MD, PhD, Chief of Urology, Cambridge Health Alliance, Visiting Assistant Professor of Surgery, Harvard Medical School.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 1997-2013, A.D.A.M., Inc. Duplication for commercial use must be authorized in writing by ADAM Health Solutions.